The patient is a 59-year-old male with Type 2 diabetes, hyperlipidemia, and hypertension. He has no history of liver disease.
• Started Drug X on Feb 11, 2016
• Other medications: simvastatin and lisinopril
• Labs drawn on Feb 11 revealed liver enzymes, INR, creatinine, and bilirubin all within normal limits
• No alcohol use
• 8 weeks after starting Drug X, patient presented to ER with 5-day history of jaundice, dark urine, and nausea/vomiting
• He was admitted to ICU and subsequently diagnosed with acute liver failure
• Drug X stopped upon admission
• Viral hepatitis was ruled out
• 7 days after stopping the medication, all lab values returned to normal
1. List two reasons why this patient may be at risk for an adverse event.
2. Is a temporal relationship of acute liver failure with drug X reported in this case?
Yes or No
3. Based on the information on recovery of acute liver failure reported in this case, the patient experienced:
A. Positive rechallenge
B. Negative dechallenge
C. Positive dechallenge
D. Negative rechallenge
4. Name two characteristics in this case that support a causal association of acute liver failure with Drug X.
5. Based on this case, should regulatory action be taken to add acute liver failure to the label? If not, what additional information may be helpful?
Presented by the PhRMA Foundation Safe and Effective Prescribing Project
For more information, please call 202-572-7756